medication making things worse? - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

12,901 members4,181 posts

medication making things worse?

geemamom
geemamom

Gs 5 started medication Ritalin 5 2x per day last week. Seemed to be working okay, even had an outstanding day in school yesterday and en excellent grocery shopping trip Sunday. Well between last night and today he has been actually worse than ever before. I basically had to drag him through the parking lot last night at the store to get to the car over a breakdown over buying potato chips. today he basically lost it when his mom left for work and screamed and kicked and ranted and cried threw things and actually broke a large vase that we have had longer than we have had him. still lots of random nos and screaming and crying. were we imagining that the medicine was helping home some or could it be just backfiring now?

we return to his prescribing doctor right after Thanksgiving.

15 Replies
Hidden
Hidden

Oh no! I have my daughter on 5mg Ritalin twice a day. It's ok, but we are switching to concerta xr tomorrow. I'm not a doctor, but I don't think that reaction is normal. You might have to try another medication. Do you see a regular pediatrician or a pediatric psychiatrist?

geemamom
geemamom in reply to Hidden

thank you for responding. i am open to a different med will definatley discuss with his Dr.

He sees a pediatric psych through our local health department.

Hidden
Hidden

Depending on timing, those reactions could be med wear off time. My kids can emotionally crash hard when their meds wear off in evening. Daughter is also extra emotionally in evenings and am before meds.

It can also be a general med reaction. My kids have had bad reactions to some normal adhd med. Not all meds work for all kids. There is no harm in calling the prescribing doctor to discuss what you are seeing. A good partner doc will want to discuss any possible issues before the next appointment. I have talked to our doc at 8pm about med issues and he made a switch the next day.

geemamom
geemamom in reply to Hidden

thank you. i will def reach out to her, last night could have been tired combo with crash.

this morning i have no idea, oddly enough right now hes back to just playing quietly, repeating back to me things he is not supposed to do "mom i wont break any more vases"

Hi! So sorry to hear that! My 7 yr old ADHD son started on 5 mg and was great the first few days. Then he got awe full again. We were told it’s because his body got used to the low dose so went to 10 mg Ritalin and gave 5 mg boosters in the afternoon. This worked great for a month or two but his rebounding got so bad that we switched to 18mg Concerta. This releases 5 mg immediately then slowly releases the rest throughout the day. Its worked amazing for us and the rebounding and resulting emotional and violent outbursts reduced dramatically.

geemamom
geemamom in reply to Nikita2

thank you. i will ask if she thinks he should do 10 first dose and 5 later. i do know she specifically said she wont put him on the slow release till he is a little older. i will also try to chat with the school nurse tommorow, she has been a great partner thus far as has an adhd child of her own.

My son was the same on Quillivant. Did good some days and worse others. Ended I switching him to Focalin and has a lot more good days now.

I had this happen with my 8 yr old son. The Dr can prescribe different medications until they find the right one that works well for your child. After much trial and error we (the doctor and I) came to the realization that my son can’t take stimulants. They exacerbated the defiant and impulsive anger management issues that can come along with the ADHD. He would get frustrated so fast and angry even faster. He would have violent outburst that were downright scary. I wrote down everything and that really helped us find patterns in the medication and side effects. Best of luck!!!

geemamom
geemamom in reply to Mudpies

thank you. i am keeping a log of whats going on with him, i was originally concerned with the side effects, which he seemed to have the first couple of days but now have calmed down thank god.

We've had that problem too, for a medicine seems to work at 1st and then suddenly things are awful. Sometimes switching medicine works. Some kids can't do stimulant medicines like ritalin. I have one grandson who can only take non stimulants like Straterra or Vyvanse. If this continues you need to talk to his doctor.

geemamom
geemamom in reply to anirush

thank you. i understand the logic of treating adhd with stimulants but who boy,

i am sure if anyone sees me with this little boy when he is on level 100 someplace stimulants would not be what they were thinking!

My son’s psych said that stimulant meds can make things worse if there is an underlying issue untreated. My son had emotional outbursts and aggression that got worse with ADHD meds (we tried a few). We felt he may have anxiety as well, so we switched to a pediatric dose of antidepressant. His outbursts have pretty much stopped and aggression has reduced significantly.

It may be worth exploring if you try a few adhd meds and see worse behavior.

Good luck!

We are in a similar place with our 7yo who is on Vyvanse. Responses here are helpful-thank you! Its frightening to see your kid go off in violent ways and then do a complete 180 and be calm. We are working to add a booster in the afternoon. One thing we are concluding is that scolding her harshly for these major fits/outbursts/hitting others, may be doing more harm than good because she feels bad about it and cant control it... Does anyone have any thoughts on this? Hitting another child is a major deal and the 1st time we let her know by our reaction. The 2nd time within 2 wks, we called her dr again and he suggested the booster. While we talked to her abt it and working with the dr to help her make better decisions, should we punish the behavior? What do you all do? Thank !

Disciplining with our son (now 6 y.o), ended up making him feel terrible about himself— and we realize now that, in that moment of big feelings and big reactions, he literally can’t be the “boss of his brain”. We are currently reading the book “Discipline Without Damage”, and it’s a great approach. Difficult to implement, but very good. In the moment they have such big reactions, it truly is not their fault. It doesn’t mean that as parents we just allow it and not discipline, but punishment for an organic/biochemical issue does nothing, except damage their already low self-worth and self-image. Kids with low self worth only feel more frustrated and, in turn, act out more, then get disciplined for acting out in what they are already struggling in managing, which creates more frustration, more acting out... a viscous cycle. We realize that more than anything, he needs help in navigating his big feelings when he gets emotionally flooded. He needs us to stay present with him, calm and loving, yet firm— but non-reactive. We originally used time outs when he was younger, and all that did was inadvertently teach him that big feelings were something he was supposed to manage—on his own, in isolation from others— and he felt even more alone (only he couldn’t verbalize that... instead, he turned it into anger and shame). I think that’s what makes this parenting journey with ADHD so very exhausting... providing the patience, soothing, connection and understanding when our kids physiologically can’t do it. Being their one constant and consistent person and operating as their frontal lobe. Sigh.

Get the doctor to adjust his medications. It sounds so frustrating. I know you must have felt awful. Things WILL improve with the right medications. Tomorrow will be a brighter day for you.

You may also like...